New Mexico, 2021

Damaging Wind in New Mexico, June 25, 2021

June 25, 2021 · NWS ABQ · 1 event in 1 county or zone

Southwest flow aloft that had been persistent over the previous days over New Mexico became westerly which resulted in a downtrend in moisture values on June 25, 2021. Less storm coverage was present over northern and central New Mexico as a result, however, return flow and an unstable atmosphere still allowed for isolated thunderstorms across far eastern New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Southwest flow aloft that had been persistent over the previous days over New Mexico became westerly which resulted in a downtrend in moisture values on June 25, 2021. Less storm coverage was present over northern and central New Mexico as a result, however, return flow and an unstable atmosphere still allowed for isolated thunderstorms across far eastern New Mexico. With weak wind shear, these winds were generally sub-severe, but one storm in Curry County produced a strong outflow boundary that resulted in a 62 mph wind gust briefly measured in Tucumcari.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 25, 4:29 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 25, 4:29 PM MST, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
529 PM MDT Fri Jun 25 2021

.AVIATION...
00Z TAF CYCLE
Bouts of erratic gusty winds with gusts of 25-35kts from virga over
western and central NM will continue for the next 2-3 hrs. Meanwhile,
a northerly wind shift from convective outflow over far southeastern
CO has already pushed through KCAO and will expand through the
eastern plains through the night bringing a switch to prevailing
northeasterly winds in its wake. IFR/MVFR cigs also look to follow in
its wake, at least through the northeastern quadrant of NM to include
KTCC, with lesser confidence for KLVS. This boundary is also likely
to bring a brief easterly wind to KABQ as it squeaks through the
gaps of the Sandia/Manzano Mtns early Saturday morning. Otherwise,
the main concern will be scattered-numerous showers and storms moving
eastward off the Sangre de Cristo Mountains Saturday afternoon. Some
of these storms are expected to become strong to severe producing
damaging winds and severe hail.

24

&&

.PREV DISCUSSION...316 PM MDT Fri Jun 25 2021...
.SYNOPSIS...
Strong to severe storms are possible through the early evening hours
across northeastern New Mexico and the eastern plains. The main
hazards being strong winds, hail, and lightning. A backdoor cold
front will continue to make progress into eastern New Mexico tonight.
Strong to severe storms are also a possibility on Saturday. An east canyon
wind through the middle Rio Grande Valley will be possible through
Monday night, ushering in cooler temperatures for Sunday and Monday.
The focus then shifts towards daily rounds of widespread showers and
thunderstorms each afternoon next week beginning Sunday and kicking
off a potential early onset of the monsoon. These storms may be
capable of producing heavy rainfall.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
Westerly flow aloft has allowed for drier air to filter into the
area which has resulted in a relative downtrend in storm coverage
this afternoon. But a weak disturbance aloft clipping northern NM
has still resulted in isolated to scattered convection to form over
the northern mountains, and activity is moving in a northeasterly
direction. The latest mesoanalysis indicates a ribbon of higher
instability around 1000-1500 J/kg of MLCAPE hugging the NM/TX border
with 0-6km bulk shear around 40 knots. This will be the area to
watch through early evening for the potential of strong to severe
storms. Most of the activity should push off into the TX and OK
Panhandles by 02Z with the severe weather threat also diminishing
with it. All eyes then turn towards our backdoor cold front which is
still on track to move into eastern NM tonight. This front should be
nosing into Union and Colfax counties around 00Z, approaching KTCC
by 06Z, and then down into KROW by 12Z. The front will likely set up
along the central mountain chain Saturday, but likely won't make
much more progress westward with stronger westerly winds aloft.
Behind the front, a low stratus deck will form tonight across the
northeastern plains down to I-40 and along the east slopes of the
Sangre de Cristos, but that will burn away by mid-morning.

Low-level moisture will increase significantly behind the backdoor
cold front, and storm coverage will increase as well. The most
widespread activity will favor areas along and east of the central
mountain with isolated activity possible across the western high
terrain and middle to lower RGV. The potential for strong to severe
storms looks to increase tomorrow with the latest guidance
indicating CAPE values around 1000-2000 J/kg and bulk shear
increasing to about 50 knots across the east. With increasing
moisture, instability, and shear, this will provide a more favorable
environment for severe storms with large hail and damaging winds the
primary threats. The latest SPC Day 2 Outlook outlines much of
eastern NM in a marginal risk with a slight risk painted for
counties near the TX border, and this coincides well with the
primary areas of concern. Outflow from the day's convection will
help send the backdoor cold front and moisture farther west towards
the Continental Divide Saturday night. This will likely result in an
gusty east canyon wind in ABQ through early Sunday morning, but will
help set the stage for the active pattern continuing Sunday and into
next week.

LONG TERM...(SUNDAY THROUGH FRIDAY)...
As the backdoor front continues to make progress westward Saturday
night and Sunday, an east canyon wind with gusts in the 40-50 mph
range will be possible in the middle Rio Grande Valley through Monday
night. This front will also usher in higher humidities and cooler
temperatures on Sunday than Saturday's readings, with highs dropping
10-20 degrees below climo. An upper- level trough will stretch
southwest to northeast through the state on Sunday. The focus shifts
from strong to severe storms on Saturday to a potential early onset
of the North American Monsoon and flooding concerns, particularly
for recent burn scar areas. Areas east of the central mountain chain
will be favored for wetting precipitation, with southeastern New
Mexico forecast to have PWAT's over 1" (near the daily max) and QPF
totals between 1-3" from Saturday-Monday.

Daily rounds of showers and thunderstorms are possible through the
week, with local flooding concerns returning Monday. But, there are
some model differences at this point beginning Monday night, with the
12z GFS forming a closed low across southern New Mexico that
retrogrades through the week. Thus, there was some uncertainty with
where precipitation will focus, as well as forecast highs across the
east on Monday. Regardless, the 6-13 C 700 mb temperatures will feel
quite different compared to the 20 C over the past week due to low-
level moisture and cloud cover. The flow will veer and become more
southerly by mid- week, but the precipitation will stick around. By
Thursday evening, the trough will send another backdoor front through
the eastern plains. This could provide more low-level moisture to
work with across the eastern plains, with the potential for strong to
even severe storms. Temperatures remain several degrees below normal
through the end of the next work week.

15/31

&&

.FIRE WEATHER...
There are no critical fire weather concerns over the next week as a
wet and unseasonably cooler pattern is set to take shape starting
this weekend. Moisture will increase significantly behind a backdoor
cold front that will move through eastern NM tonight and then
towards the AZ border Saturday night. This will result in daily
rounds of numerous showers and thunderstorms continuing through at
least the next week. With easterly to southeasterly surface and
transport winds continuing and no feature to scour out the moisture,
wetting precipitation will be possible areawide. Ventilation rates
will generally be a mixed bag of poor to good across the area.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 25, 7:34 AM MST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
834 AM MDT Fri Jun 25 2021

NMZ201>241-261100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
834 AM MDT Fri Jun 25 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe thunderstorms this
afternoon through early evening across far eastern NM where strong
winds, hail, and frequent lightning are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Precipitation chances increase for areas along and east of the
central mountain chain on Saturday and then will become more
widespread across the entire area Sunday through next week. A few
strong to severe storms will be possible, especially on Saturday
across eastern NM where strong winds and hail will be the primary
hazards. Locally heavy rainfall will be possible as well,
particularly across the east, where amounts near 2 inches will be
possible. This may lead to localized areas of flash flooding,
especially over and near recent and older burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather and flash flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

15

The radar

The Cannon AFB radar (KFDX), 61 km away, was scanning. The volume nearest the first event began at 02:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Quay

When
June 25, 7:08 PM MST to 7:11 PM MST
Where
Quay County, (Tcc)tucumcari Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.180, -103.600

An ASOS station in Tucumcari measured a 62 mph wind gust associated with outflow from thunderstorms south in Curry County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956671.